I'm 26 years old and I've had the Mirena implant for about a year and a half now. Went off the pill after 6 years of using it when I developed the most horrible side effects that I could no longer handle.

Thing is, after I went off the pill, before the Mirena, the back acne and pimple breakouts (which were non-existent on the pill) almost immediately came back and I found out that I had a huge ovarian cyst with the follow up appointment at the gynae after the Mirena was inserted.

I know my hormones are totally messed up at the moment because of the state of my skin, severe cramps before and after my period (which makes me wonder if the cysts ever went away), tender breasts and the list goes on and on. And I've been told that all of these symptoms are due to years of being on the pill. BUT, I can remember these symptoms from even before I started using oral contraceptives.

I just want to sort my skin out and I've bought a bottle of Progesterone cream, but I'm now so confused about if it will really help to balance my hormones or make the back acne and pimples worse. :( And a big concern for me is why I've had all these terrible problems and fatigue etc all my life?

Comments for Confused

Click here to add your own comments

Aug 17, 2011
by: Cheryl

Chances are you have been low on progesterone since you started your period - I know I was. I have read some of the horror stories on the Mirena IUD. It releases hormones into your body that are unnatural.. You can use natural progesterone my step daughter has in the Mirna IUD and I gave her some progesterone to use. She had to use over 100 mg of progesterone daily at first. Now she is using 60 mg/day 14 days a month.

Good luck because evidently the Copper IUD is the only safe form of birth control because it does not release any hormones or chemicals into your system. However I know many doctors that will not install them because they say that scarring from the Copper IUD is terrible. I have a daughter that is 13 and I told her she will use progesterone as her birth control, because I won't let her get on the pill.

As woman we have it so rough if we don't want to have babies every 9 months. We either use some sort of birth control that wrecks our health or we count very carefully our days and tell our lover "Sorry, not for a couple of days". That is what I had to do with my husband because I had varicose veins and could not take birth control. It worked!!

Aug 18, 2011
Sorry Cheryl but...
by: Anonymous

If your daughter only used progesterone as a 'contraceptive' she WILL get pregnant! I echo fully your concerns about the Pill but please please don't tell her that she'll be safe only using progesterone! I haven't seen anything anywhere that states progesterone can be used as a contraceptive and indeed have seen it regularly recommended to women who have been having trouble conceiving as the answer to their prayers!

As your daughter is young, she may not settle down for life with her first sexual partner, so it would be much better to recommend she uses a barrier method such as condoms to keep her safe from disease as well as pregnancy.

I've just had a Mirena coil fitted and I can tell you I did a lot of research before I did so. It releases a tiny fraction of the synthetic progestin that I was previously taking orally via the Pill. This progestin has a local effect on the womb and very little of it ends up in the bloodstream. So it's actually much safer in that respect than the Pill, and of course there are no oestrogens involved at all. It hurts going in and for a few days afterwards but from what I've read the benefits far outweigh the negatives and it's a much better bet for long term contraception that the Pill. Or a copper coil for that matter as excess copper in your body can be extremely bad for you.

OP, I'm sorry I can't answer your question but it might be worth looking to your diet for answers as well as or instead of natural progesterone. You may have a vitamin or mineral imbalance which is exacerbating your symptoms. It's well worth doing your own research into optimum nutrition and what you should be eating and drinking in order to remain in the peak of health. I wish you the best of luck in finding a fix that works for your symptoms.

Aug 19, 2011
by: Wray

Hi there All Contraceptives have the potential to cause adverse side effects. Whilst using them or after stopping, see here. The Mirena is no exception, as it leaks a progestin into the system. We do have a page on Acne which explains why it occurs and what to do about it. If your symptoms started before taking the pill, in all likelihood your oestrogen and testosterone has been too high since puberty started, and your progesterone too low. Has anyone thought to check for PCOS? Insulin Resistance could explain your fatigue, and if I'm correct about the high level of oestrogen and testosterone, they would have caused it. A lack of vitamin D also causes IR, please have a test done. It's most important for a healthy skin too. For more info please see the Vitamin D Council, GrassrootsHealth and Birmingham Hospital websites. You could also look at Dr Cordain's website, as he's studied acne in depth, see The Paleo Diet. Progesterone can help acne, as it suppresses any excess oestrogen and testosterone, it's also an anti-inflammatory. I recommend 100-200mg/day, more if symptoms are severe. For more info please see our page on How to use progesterone cream. But before you start using it, please see our page on Oestrogen Dominance as this can occur. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.

Search over 7,500 pages on this site...